Alert archive / Montana / Tornado Warnings in 2007

Tornado Warning 3, NWS Glasgow, MT

June 16, 2007Garfield County, McCone County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 16, 2007, 5:32 PM MDT for Garfield County, McCone County, Valley County, Montana. It was in force for 43 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 5:32 PM MDT (23:32 UTC)
Expired
Jun 16, 2007, 6:15 PM MDT
In force
43 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Garfield County, MT, McCone County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 5 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:33 PM MDTFUNNEL CLOUDVandalia, MTTWO FISHERMAN REPORTED A FUNNEL CLOUD NEAR THE VANDALIA DAM.
Jun 16, 5:38 PM MDTTSTM WND GST 652 Nw Glasgow, MTWINDS ESTIMATED AT 60 TO 65 MPH. LARGE LIMBS DOWN ON PROPERTY.
Jun 16, 5:42 PM MDTHAIL 1.755 S Tampico, MTGOLF BALL SIZE HAIL COVERING 75 PERCENT OF THE GROUND. THUNDERSTORM WIND GUST ESTIMATED AT 60 TO 70 MPH.
Jun 16, 5:47 PM MDTHAIL 1.755 Sse Tampico, MT
Jun 16, 5:50 PM MDTTSTM WND DMG2 Nw Glasgow, MTLOST 20 FOOT TOP OF LARGE TREE IN THE YARD.
Jun 16, 5:50 PM MDTHAIL 0.753 Nw Glasgow, MT
Jun 16, 5:50 PM MDTHAIL 22 Se Glasgow, MTMOST HAIL BETWEEN 3/4 OF AN INCH TO 2 INCHES. HOUSE DAMAGED ON WEST SIDE. LOST SEVERAL WINDOWS AND SCREENS GUTTERS TORN OFF.
Jun 16, 5:50 PM MDTHAIL 2Glasgow, MTHAIL FALLING HEAVY AT NWS OFFICE. STONES BETWEEN 1 AND 2 INCHES. GROUND NEARLY COVERED.
Jun 16, 5:50 PM MDTTORNADODuck Crk Fishing Access, MTPOSSIBLE TORNADO ON THE GROUND.
Jun 16, 5:55 PM MDTHAIL 3Glasgow, MTLARGE HAIL RANGED FROM 2.5 TO 3 INCHES IN DIAMETER. SEVERAL HOUSE WINDOWS BROKEN.
Jun 16, 6:05 PM MDTTSTM WND DMG3 Sw Glasgow, MT2 TO 3 FOOT DIAMETER COTTONWOOD TREES SNAPPED OFF AND DE-ROOTED...WINDOWS BUSTED OUT OF HOMES
Jun 16, 6:12 PM MDTTSTM WND GST 895 N Fort Peck, MTMEASURED WITH WEATHER STATION
Jun 16, 6:20 PM MDTTSTM WND DMGNashua, MTWINDOWS BLOWN OUT AND CHIMNEY KNOCKED OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:10 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 162333
TORGGW
MTC033-055-105-170015-
/O.NEW.KGGW.TO.W.0003.070616T2332Z-070617T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
532 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 615 PM MDT.

* AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR TAMPICO...OR ABOUT 13 MILES WEST OF GLASGOW...MOVING EAST AT
  40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GLASGOW...DUCK CREEK FISHING ACCESS...FORT PECK AND NASHUA

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY MORNING FOR
NORTHEAST MONTANA.

LAT...LON 4845 10692 4803 10713 4784 10640 4833 10608

$$

TEMPLER
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 162354
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
553 PM MDT SAT JUN 16 2007

MTC033-055-105-170015-
/O.CON.KGGW.TO.W.0003.000000T0000Z-070617T0015Z/
MCCONE-GARFIELD-VALLEY-
553 PM MDT SAT JUN 16 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR CENTRAL
VALLEY...NORTHEASTERN GARFIELD AND NORTHWESTERN MCCONE COUNTIES...

AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS STORM WHICH IS CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR 
GLASGOW...AND MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 WHATLEY...DUCK CREEK FISHING ACCESS...PARK GROVE...FORT PECK AND
 NASHUA

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY MORNING FOR
NORTHEAST MONTANA.

LAT...LON 4843 10680 4799 10698 4784 10640 4833 10608

$$

TEMPLER
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:15 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT JUN 16 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
TORNADO WATCH ALREADY ISSUED FOR CENTRAL MONTANA...INCLUDING
WESTERN TWO COUNTIES OF CWA. SINGLE VERY STRONG TO SEVERE STORM
MOVING ACROSS NORTHERN BLAINE COUNTY...WITH INDICATIONS OF HAIL
AND VERY HEAVY RAINFALL. ADDITIONAL STORMS DEVELOPING WEST OF
GREAT FALLS IN SOUTHWEST FLOW AHEAD OF STRONG UPPER TROF MOVING
THROUGH THE PACIFIC NORTHWEST. THESE STORMS WILL BE THE MAIN
CONCERN FOR THE EVENING AS THEY MOVE INTO MOISTURE RICH UNSTABLE
AIRMASS OVER EAST CENTRAL MONTANA.

UPPER TROF MOVES ACROSS MONTANA ON SUNDAY WITH CONTINUED
POSSIBILITY OF RAIN SHOWERS OR THUNDERSTORMS. ALSO EXPECT FAIRLY
STRONG WINDS WITH LAKE WIND ADVISORY LIKELY.

WEST TO NORTHWEST FLOW WITH EMBEDDED WEAK SHORTWAVES ON MONDAY
TO CONTINUE POSSIBILITY OF WET WEATHER...MAINLY ACROSS THE
NORTHERN ZONES. EBERT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED MODELS BEGIN ON THE SAME PAGE AND CONTINUE
THROUGHOUT THE EXTENDED PERIOD. ALL THE BIG WAVES REMAIN IN SYNC
WITH RESPECT TO TIME. THE LATEST HPC EXTENDED FORECAST DISCUSSION
DOES NOT RECOMMEND AGAINST ANY MODEL. IN FACT THEIR FORECAST IS A
BLEND OF THE GFS...ECMWF AND THE CANADIAN GLOBAL MODELS. SO THERE
IS GOOD CONFIDENCE WITH THE EXTENDED SOLUTIONS.

THE BEGINNING PERIOD WILL SEE AN UPPER SHORTWAVE SKIP ACROSS
WESTERN CANADA WHICH WILL FLATTEN THE UPPER FLOW. BY TUESDAY NIGHT
THE SHORTWAVE WILL HAVE MOVED EAST OF THE REGION AND AN UPPER
RIDGE WILL BEGIN TO BUILD FROM THE WEST. THIS RIDGE WILL DOMINATE
THE WEATHER UNTIL THE BEGINNING OF THE WEEKEND WHEN AN UPPER
TROUGH MOVES OVER THE NORTHWEST COAST DOWN FROM THE GULF OF
ALASKA. THE UPPER LOW WILL THEN MOVE INTO WESTERN CANADA DURING
THE WEEKEND.

THE INHERITED GRIDS HAVE LOW POPS WITH SLIGHT CHANCE OR LESS
THROUGHOUT...WHICH FITS THE EXPECTED PATTERN WELL. THEREFORE MADE
FEW CHANGES. SEASONAL TEMPERATURES SHOULD RISE TO JUST ABOVE
AVERAGE BY MID WEEK. SCT

PREVIOUS DISCUSSION...
EXTENDED FORECAST MODELS HAVE COME INTO DECENT AGREEMENT...THUS
HIGHER CONFIDENCE. MONDAY NIGHT INTO TUESDAY NIGHT WILL REMAIN
SOMEWHAT UNSETTLED AS THE JET REMAINS OVERHEAD ON THE BACKSIDE OF
THE EXITING TROUGH.

TUESDAY NIGHT THROUGH THURSDAY MODELS ARE INDICATING UPPER LEVEL
RIDGING BUILDING IN. THIS WILL MAKE FOR WARMING AND DRYING
CONDITIONS...SO TRENDED FORECAST IN THIS DIRECTION.
FRIDAY AND SATURDAY... DECENT MODEL CONSENSUS OF UPPER RIDGE AXIS
CROSSING NORTHEASTERN MONTANA DURING THE DAY FRIDAY.
THEREFORE...IT IS LIKELY THAT MOST OF THE AREA WILL WARM WELL INTO
THE 80S. OVERALL THE VERTICAL TEMPERATURE PROFILE APPEARS TO BE
STABLE TO PRODUCE SHOWERS OR THUNDERSTORMS...SO POPS WERE LOWERED
FOR FRIDAY AND FRIDAY NIGHT. SATURDAY...THE UPPER RIDGE MOVES TO
THE UPPER MIDWEST...AND AN UPPER LOW OVER THE GULF OF ALASKA DROPS
TO JUST OFF THE CENTRAL COAST OF BRITISH COLUMBIA. THIS PUTS THE
NORTHERN HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT...WHICH SUPPORTS
THE POTENTIAL FOR ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES FOR SATURDAY APPEAR TO STAY JUST AS
WARM AS FRIDAY. AJZ

&&

.AVIATION...
LATE AFTERNOON AND TONIGHT CAN EXPECT NUMEROUS STRONG THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE LOCAL FORECAST
AREA UNDER RISK FOR SEVERE THUNDERSTORMS. WITH ANY OF THESE SEVERE
STORMS CAN EXPECT LOCAL HEAVY RAIN...LARGE HAIL AND DAMAGING WIND
GUSTS OF OVER 50 KNOTS. THESE STORMS MAY ALSO BRIEFLY REDUCE
VISIBILITY TO IFR...BELOW 3 MILES AT TIMES...AND CEILINGS TO BELOW
1K FT.

LATE TONIGHT AND EARLY MORNING THE STORMS SHOULD TURN MOSTLY TO RAIN.
THE HEAVIEST RAINS SHOULD MOVE NORTHEAST INTO CANADA BY SUNDAY MORNING.
HOWEVER WEAKER INSTABILITY WILL CONTINUE INTO SUNDAY SO THERE
REMAINS A CHANCE FOR THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON.
EAST WINDS WILL INCREASE TO 15 TO 20 KNOTS TONIGHT THEN BACK TO
THE NORTHWEST BY NOON SUNDAY AND INCREASE TO 20 TO 30 KNOTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 3:57 AM MDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
357 AM MDT SAT JUN 16 2007

MTZ016>027-059>062-171000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
357 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS
FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY LOOKS TO BE A WINDY DAY...WHICH MAY PROMPT THE ISSUANCE OF
A LAKE WIND ADVISORY. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 4:16 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
416 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 N DODSON              48.51N 108.24W
06/16/2007  E1.00 INCH       PHILLIPS           MT   PUBLIC

            STORM LASTED ABOUT 25 MINUTES. UNKNOWN AMOUNT OF CROP
            DAMAGE.

&&

VALONE
Local storm report, Jun 16, 4:41 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
441 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             7 E MALTA               48.36N 107.73W
06/16/2007  E0.75 INCH       PHILLIPS           MT   TRAINED SPOTTER

            PENNY SIZE HAIL AND 40 TO 50 MPH GUST

&&

MATTM
Local storm report, Jun 16, 4:54 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
454 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SLEEPING BUFFALO        48.48N 107.53W
06/16/2007  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HAIL COVERING GROUND ALONG WITH 50 MPH WIND GUST

&&

MATTM
Local storm report, Jun 16, 5:04 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
504 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             3 S SLEEPING BUFFALO    48.44N 107.54W
06/16/2007  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HAIL NICKEL TO QUARTER SIZE COVERING THE GROUND.

0455 PM     HAIL             MALTA                   48.36N 107.87W
06/16/2007  E1.00 INCH       PHILLIPS           MT   BROADCAST MEDIA

            QUARTER SIZE HAIL IN BOWDOIN

&&

JIMB
Local storm report, Jun 16, 5:21 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
521 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 SW HINSDALE           48.34N 107.15W
06/16/2007  E1.75 INCH       VALLEY             MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL COVERING GROUND

&&

MATTM
Local storm report, Jun 16, 5:23 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
523 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             7 SW HINSDALE           48.32N 107.19W
06/16/2007  E1.75 INCH       VALLEY             MT   PUBLIC

            GOLF BALL SIZE HAIL COVERED THE GROUND. SEVERAL WINDOWS
            BUSTED OUT ON HOME.

&&

JIMB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:20 PM MDTTornado WarningGGWPhillips55 min
Jun 16, 4:15 PM MDTTornado WarningGGWPhillips60 min
Jun 16, 4:53 PM MDTSevere Thunderstorm WarningGGWValley67 min
Jun 16, 5:57 PM MDTFlash Flood WarningGGWGarfield, Valley3 hr

Nearby

Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.